Ohio, 2004

Flash Flooding in Ohio, May 11, 2004

May 11, 2004 · NWS RLX · 2 events in 2 counties and zones

5 to 2 inches of rain in an hour over small localized areas. Small streams flooded roads, but no dwellings were affected.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Slow moving thunderstorms dropped 1.5 to 2 inches of rain in an hour over small localized areas. Small streams flooded roads, but no dwellings were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 11, 12:35 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 11, 12:35 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT TUE MAY 11 2004

.UPDATED FOR AVIATION...

.DISCUSSION...
1020 AM EDT TUE MAY 11 2004

A THIN LINE OF CONVECTION HAS DEVELOPED FROM NEAR ELKINS TO
CHARLESTON. THIS CERTAINLY CONFIRMS THE ATMOSPHERE IS UNSTABLE AND
THERE WILL BE AFTERNOON CONVECTION. HOWEVER...CURRENT 40 POPS STILL
LOOK GOOD FOR THIS AFTERNOON...SINCE THERE IS NO BOUNDARY TO FOCUS
THINGS ON AND REALLY CANNOT PICK OUT ANY WELL DEFINED VORT MAX TO
MOVE ACROSS. DID ADJUST TEMPERATURES UP AND SKY COVER DOWN EARLY
THIS AFTERNOON ACROSS SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA
GIVEN CURRENT TRENDS.

JMV

.PREVIOUS DISCUSSION...

257 AM EDT TUE MAY 11 2004

TODAY THROUGH WEDNESDAY...

WEAK SHORT WAVE JUST SOUTH OF THE AREA AT THIS TIME EVIDENT AT H5
AND TRANSIENTLY AT H7.  ONGOING PRECIPITATION IN RESPONSE TO MOIST
AND UNSTABLE AIR MASS ALONG WITH THIS WEAK FEATURE.  THE MESO ETA
MOVES THIS FEATURE SLOWLY NORTH INTO THE AREA TODAY WHILE THE GFS
JUST SCOOTS IT NORTHEAST AND THEN EAST.  OTHER DYNAMICAL PARAMETERS
DO NOT FOLLOW THIS FEATURE CLOSER EVEN IN THE MESO ETA.

BELIEVE THIS FEATURE WILL MOVE SLOWLY NORTH INTO THE AREA TODAY AND
THEN SLOWLY WEAKEN THIS EVENING AS UPPER RIDGE STARTS TO MUSCLE IN
FROM THE SOUTHEAST.  NORTHWARD PROGRESS OF FEATURE LIMITED BY
WESTERLY FLOW JUST NORTH OF CWA UN WAKE OF SHORT WAVE MOVING FROM
GREAT LAKES INTO NORTHEASTERN STATES.  IT IS IN THE WAKE OF THIS
SHORT WAVE THAT AFOREMENTIONED UPPER RIDGE BUILDS TONIGHT.

WILL ALLOW ONGOING PRECIPITATION TO PERSIST ON SLIGHT CHANCE POPS
RIGHT INTO FIRST PERIOD OF FORECAST...THEN INCREASE POPS TO 40 ON
FEATURE COUPLED WITH DAYTIME HEATING.  DO BELIEVE THE DAYTIME
HEATING WILL BE CONSTRAINED SOMEWHAT...AS COMPARED WITH PAST FEW
DAYS...DUE TO ALL OF THE MID LEVEL CLOUDINESS ASSOCIATED WITH
FEATURE.  REFRAINED FROM GOING MUCH ABOVE MAV FOR THIS REASON.

INSTABILITY IS THERE BUT LIMITED BY SAID FACTORS.  SHEAR IS NOT THAT
GREAT BUT CORFIDI VECTORS DO SUGGEST SLOW MOVING STORMS.  SEVERE
THREAT IS LIMITED BUT NEAR SEVERE PULSE IS NOT OUT OF THE QUESTION.
WILL HAVE TO WATCH RAINFALL PATTERNS WITH THE SLOW MOVEMENT OF
STORMS IN CONJUNCTION WITH RAINFALL YESTERDAY.  IFLOWS-88D
COMPARISON SUGGESTS RADAR WAS HOT BY A FACTOR OF AS MUCH OF 2 LAST
EVENING.

ACTIVITY SHOULD DIE OFF WITHIN A FEW HOURS AFTER SUNSET TONIGHT AS
UPPER RIDGE BUILDS.  THIS RIDGING SHOULD RELEGATE CONVECTION TO
DIURNAL CYCLE WEDNESDAY.  CLOSE TO THE NUMBERS TONIGHT AND WEDNESDAY.

WEDNESDAY NIGHT ON...

DIURNAL POPS CONTINUE...WITH FEW TWEAKS MADE TO THE EXTENDED PORTION
OF THE FORECAST.  LATEST GFS SHOWING MORE PROGRESSIVE SFC FEATURES
FRIDAY...WITH LARGE HIGH PRESSURE SET UP ACROSS THE NORTHERN PLAINS
STATES...AND COLD FRONT SLICING ACROSS CENTRAL INDIANA AND
ILLINOIS.  COLD FRONT FINALLY DECIDED TO HEAD OUR WAY AS OUR UPPER
LEVEL RIDGE BREAKS DOWN THIS WEEKEND.

CAN...QUICKER THAN THE LATEST GFS...SHOWING APPROACHING COLD FRONT
NEAR THE OHIO RIVER BY 12Z SATURDAY.  GFS HAS IT ABOUT 200 MILES
FURTHER WESTWARD AT THE SAME TIME.

TRM/KF

&&

.AVIATION...

135 PM EDT TUE MAY 11 2004

MOIST AND UNSTABLE ATMOSPHERE WITH SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...ENOUGH COVERAGE TO PUT TEMPO GROUP IN
ALL TAFS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS THIS AFTERNOON
AND EVENING. AFTER 00Z...THOSE LOCATIONS THAT HAD RAIN TODAY WILL
LIKELY GET SIGNIFICANT FOG LATER THIS EVENING AND
OVERNIGHT...OTHERWISE...JUST A BROKEN MID DECK OVERNIGHT. CRW AND
EKN LOOK THE MOSTLY LIKELY CANDIDATES FOR FOG OVERNIGHT DUE TO
EARLIER THUNDERSTORMS...OTHER MAY FOLLOW IF RAIN OCCURS.

JMV
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 11, 2:36 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
336 AM EDT TUE MAY 11 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-111600-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
336 AM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY
WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED
LOCALIZED HEAVY RAINFALL.  WE WILL NEED TO WATCH RAINFALL PATTERNS
TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED MONDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

TRM

In the hours before

Special weather statement, May 11, 10:16 AM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1116 AM EDT TUE MAY 11 2004

WVZ015-111700-
KANAWHA WV-
INCLUDING THE CITIES OF...CHARLESTON
1116 AM EDT TUE MAY 11 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN WERE DRIFTING SLOWLY
NORTHWARD THROUGH WESTERN KANAWHA COUNTY AT 11 AM.  THE HEAVIEST
STORMS WERE AROUND THE TORNADO...SAINT ALBANS AND CROSS LANES AREA.
RADAR ESTIMATED RAINFALL IN A FEW OF THESE STORMS HAVE BEEN BETWEEN 2
AND 3 INCHES IN ONE TO TWO HOURS.  HOWEVER...WITH THE STORMS MOVING
AND THE RECENT DRY WEATHER...WE EXPECT WATER PROBLEMS WILL BE MAINLY
CONFINED TO THOSE AREAS MOST PRONE TO HIGH WATER...SUCH AS PONDING OF
WATER IN LOW LYING AREAS. THE STORMS WILL WEAKEN AS THEY DRIFT INTO
NORTHERN KANAWHA BY NOON.
Special weather statement, May 11, 1:21 PM EST, 29 minutes before
OHZ075-083>085-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE MAY 11 2004

AT 221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST OHIO BETWEEN
JACKSON AND OAK HILL NORTHEAST TO AROUND ATHENS.  RAINFALL RATES OF
UP TO 1 TO 2 INCHES PER HOUR CAN BE EXPECTED.  THESE STORMS ARE
MOVING SLOWLY TO THE NORTHEAST.

SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS.

PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN
DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 117 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Athens

When
May 11, 1:50 PM EST to 2:30 PM EST
Where
Athens County, Athens
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Flash Flood, Jackson

When
May 11, 1:50 PM EST to 2:03 PM EST
Where
Jackson County, Jackson
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398925, 5398926.